Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 79, NWS Las Vegas, NV

August 23, 2016Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 23, 2016, 6:11 PM PDT for Lincoln County, Nevada. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 6:11 PM PDT (01:11 UTC)
Expired
Aug 23, 2016, 7:00 PM PDT
In force
49 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 113 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

864 
WUUS55 KVEF 240111
SVRVEF
NVC017-240200-
/O.NEW.KVEF.SV.W.0079.160824T0111Z-160824T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
611 PM PDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 700 PM PDT

* AT 610 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
  BEAVER DAM STATE PARK...OR 9 MILES NORTHWEST OF BEAVER DAM...AND
  MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BEAVER DAM STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3771 11405 3731 11406 3746 11433 3775 11424
TIME...MOT...LOC 0110Z 285DEG 15KT 3760 11418 

$$

BP
2 follow-up statements
291 
WWUS55 KVEF 240137
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
637 PM PDT TUE AUG 23 2016

NVC017-240200-
/O.CON.KVEF.SV.W.0079.000000T0000Z-160824T0200Z/
LINCOLN NV-
637 PM PDT TUE AUG 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM PDT
FOR EASTERN LINCOLN COUNTY...

AT 636 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR BEAVER DAM STATE PARK...OR NEAR
BEAVER DAM...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
BEAVER DAM STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3771 11405 3731 11406 3746 11433 3775 11424
TIME...MOT...LOC 0136Z 285DEG 15KT 3757 11404 

$$

BP
300 
WWUS55 KVEF 240150
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
650 PM PDT TUE AUG 23 2016

NVC017-240200-
/O.EXP.KVEF.SV.W.0079.000000T0000Z-160824T0200Z/
LINCOLN NV-
650 PM PDT TUE AUG 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN COUNTY WILL
EXPIRE AT 700 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3771 11405 3731 11406 3746 11433 3775 11424
TIME...MOT...LOC 0147Z 285DEG 15KT 3757 11404 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:50 PM PDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 23, 2:50 PM PDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
250 PM PDT TUE AUG 23 2016

.SYNOPSIS...Scattered thunderstorms are possible through this
evening across southern Nevada and northwest Arizona and Inyo County
in California. Generally dry conditions are expected Wednesday
across the region. Thunderstorm chances will return to the forecast
for the southern Great Basin and northwest Arizona Thursday through
Saturday.
&&

.DISCUSSION...Tonight through Tuesday.

Showers and thunderstorms were developing about as expected this
afternoon...mainly over higher terrain north and east of Las Vegas.
Models indicate this activity continuing through the evening as
cells track generally southeastward. A couple of the hi-res models
have been showing activity tracking southeast out of Inyo County and
the southern Great Basin across Clark and the northern two thirds of
Mohave County through midnight...possibly hitting the Las Vegas
Valley and possibly lingering after midnight in portions of Mohave
County. Most of the area will be fairly dry and stable Wednesday
under northwest flow. There is still an outside chance of an
afternoon thunderstorms in northern Mohave County and over the
Sierra. The next mid/upper level trough will drop down over Nevada
Thursday and linger through Saturday leading to scattered
thunderstorms over mainly Lincoln and Mohave Counties. High pressure
will push into southern California Sunday and Monday with dry
conditions area wide and warming temperatures. The high may linger
through Tuesday although the ECMWF brings a trough into the Pacific
Northwest, suppressing the high. Kept dry conditions in the forecast
for Tuesday with temperatures a little above normal. &&

.AVIATION...For McCarran...Mainly light winds favoring typical
diurnal trends through Wednesday. Thunderstorms are possible in the
Peach Springs, Mormon Mesa, and Beatty corridors through this
evening and thunderstorms cannot be totally ruled out at the
terminal this evening. Gusty and erratic winds are possible due to
thunderstorm activity. Areas of mechanical turbulence should be
expected near thunderstorm activity.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Mainly light winds favoring typical diurnal trends
through 00z today. Gusty and erratic thunderstorm outflow winds will
be possible across much of the region by 00-03z. Scattered showers
and thunderstorms mainly north of Las Vegas late this afternoon will
track southeast this evening and could persist across Mohave County
until the early morning hours of Wednesday. Mainly dry conditions
are expected Wednesday. Areas of mechanical turbulence should be
expected near thunderstorm activity.
&&

.SPOTTER INFORMATION STATEMENT...Thunderstorms will be less
widespread today, and mainly over the mountains. However, spotters
are encouraged to report significant weather according to standard
operating procedures.
&&

Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 23, 3:56 PM PDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
356 PM PDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             2 SSW EAGLE VALLEY RESE 37.99N 114.22W
08/23/2016  U0.50 INCH       LINCOLN            NV   PUBLIC

            STAFF MEMBER AT THE EAGLE VALLEY RESORT
            REPORTED HALF INCH HAIL THAT LASTED FOR
            ABOUT 15 TO 20 MINUTES. .

&&

ASG
Local storm report, Aug 23, 4:10 PM PDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
410 PM PDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     7 SSE EAGLE VALLEY RESE 37.92N 114.17W
08/23/2016  U66 MPH          LINCOLN            NV   MESONET

            IMMEGRATION WASH MESONET RECORDED A WIND
            GUST OF 66 MPH. TIME BASED ON HAIL REPORTS
            AND RADAR ESTIMATION. .

&&

ASG
Local storm report, Aug 23, 4:10 PM PDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
410 PM PDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     7 SSE EAGLE VALLEY RESE 37.92N 114.17W
08/23/2016  U66 MPH          LINCOLN            NV   MESONET

            IMMIGRATION WASH MESONET RECORDED A WIND
            GUST OF 66 MPH. TIME BASED ON HAIL REPORTS
            AND RADAR ESTIMATION.

&&

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:20 PM PDTSevere Thunderstorm WarningVEFLincoln25 min
Aug 23, 10:42 PM PDTSevere Thunderstorm WarningVEFClark63 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.